GERALD H. TOMKIN, M.D.
To the editor: I read Dr. Herbert's editorial with interest [Ann Intern Med 76:140-141, 1972] and agree that the intestinal malabsorption caused by the biguanides may be dose-dependent, although we were unable to show this in our series of patients receiving metformin (1) (perhaps because there was too small a variation in dose used). Experimentally, with the everted intestinal sac technique, the uptake of [57Co]B12 by guinea pig intestine incubated in Kreb's buffer for 1 hour was significantly inhibited when either metformin, phenformin, or buformin was added to the incubation media in concentrations greater than 1.0 mg/ml, but there was
Learn more about subscription options.
Register Now for a free account.
TOMKIN GH. Metformin and B12 Malabsorption. Ann Intern Med. 1972;76:668. doi: 10.7326/0003-4819-76-4-668_1
Download citation file:
Published: Ann Intern Med. 1972;76(4):668.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only